Arkansas, 2014

Damaging Wind in Arkansas, December 27, 2014

December 27, 2014 · NWS LZK · 1 event in 1 county or zone

Thunderstorms developed in southern Arkansas in advance of a cold front on the morning of the 27th. One storm became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorms developed in southern Arkansas in advance of a cold front on the morning of the 27th. One storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 27, 10:57 AM CST, 7 minutes earlier.

Area forecast discussion, Dec 27, 10:57 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1057 AM CST SAT DEC 27 2014

.UPDATE...

CDFNT WAS SITUATED ACRS CNTRL AR AT LATE MRNG...ROUGHLY RUNNING
ALONG THE HWY 67/167...I-30 CORRIDOR. TEMPS HAVE BEEN SLOLY
FALLING BEHIND THE FNT...WITH UPR 30S TO MID 40S NOTED. READINGS
IN THE MID AND UPR 50S ARE COMMON IN ADVANCE OF THE FNT. WL CONT
TO SEE PDS OF RAIN AND A FEW STORMS ACRS THE SERN HALF OF THE FA
THIS AFTN. A FEW STORMS COULD PRODUCE MARGINALLY SVR HAIL.

MEANWHILE...COLDER AIR WL CONT TO ADVECT INTO NWRN AR. HAVE
ALREADY SEEN A RAIN/SNOW MIX OCCUR OVR PARTS OF FAR NWRN AR.
INCLUDED SOME MIXED PRECIP OVR PARTS OF N-CNTRL AR LATE THIS AFTN
AS THE COLDER AIRMASS DEEPENS IN THOSE AREAS.

HRLY TEMPS HAVE BEEN UPDATED TO REFLECT CURRENT TRENDS AND FOR
TIMING OF THE CDFNT THRU THE REST OF THE FA THIS AFTN AND EARLY
TNGT. SLOLY FALLING TEMPS WL CONT OVR NRN AND WRN AR...WITH NEARLY
STEADY THEN A GRADUAL DROP IN READINGS ELSEWHERE AS THE AFTN
PROGRESSES. ALL UPDATED PRODUCTS HAVE BEEN SENT. /44/
&&

.PREV DISCUSSION... /ISSUED 546 AM CST SAT DEC 27 2014/

AVIATION...

A COLD FRONT WILL MAKE ITS WAY THROUGH THE STATE TODAY WITH WINDS
SHIFTING OUT OF THE NORTH ACROSS ALL TAF SITES BY 00Z. RAIN WILL
CONTINUE FOR MUCH OF THE DAY TODAY. IFR AND LIFR CONDITIONS WILL
BE POSSIBLE THROUGH THE DAY TODAY. PRECIPITATION WILL BE COMING TO
AN END FIRST ACROSS KHRO AND KBPK DURING THE OVERNIGHT
HOURS...WITH RAIN CONTINUING ELSEWHERE THROUGH THE END OF THE TAF PERIOD.

PREV DISCUSSION... /ISSUED 446 AM CST SAT DEC 27 2014/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT
A COLD FRONT IN NORTHWEST ARKANSAS THIS MORNING WILL SLOWLY PUSH
THROUGH THE REGION...AND WILL BE ALONG THE MISSISSIPPI RIVER THIS
EVENING. THE FRONT WILL BRING LIKELY CHANCES OF RAIN TODAY...WITH
ISOLATED THUNDERSTORMS POSSIBLE.

A STORM SYSTEM WILL FORM ALONG THE FRONT IN LOUISIANA THIS
EVENING...AND WILL TRACK INTO NORTHERN MISSISSIPPI DURING THE
PREDAWN HOURS SUNDAY. THE PRESENCE OF THE SYSTEM WILL KEEP RAIN
GOING TONIGHT...ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE STATE.

LIGHT RAIN WILL LINGER SOUTH AND EAST OF LITTLE ROCK ON SUNDAY.
OTHERWISE...CLEARING WILL TAKE PLACE FROM THE WEST AS HIGH
PRESSURE BUILDS INTO THE AREA. IT WILL ALSO TURN A LITTLE COOLER.

OVERALL RAINFALL WITH THIS EVENT WILL NOT BE HEAVY. AMOUNTS FROM
A TENTH TO A QUARTER INCH WILL BE NOTED ACROSS THE
NORTHERN/WESTERN COUNTIES...WITH HALF INCH TO INCH TOTALS
FARTHER SOUTH/EAST.

IT WILL BE DRY ON MONDAY WITH CLOSE TO SEASONAL TEMPERATURES.
A STRONG AREA OF ARCTIC HIGH PRESSURE WILL LOOM TO THE
NORTHWEST. THE LEADING EDGE OF THE HIGH WILL BE MARKED BY A
NEW COLD FRONT...WITH THE FRONT GOING THROUGH WITHOUT
PRECIPITATION. TEMPERATURES WILL BEGIN TRENDING DOWNWARD
HEADING INTO THE EXTENDED PERIOD.

LONG TERM...WEDNESDAY THROUGH FRIDAY
HIGH PRESSURE IS IN CONTROL OF ARKANSAS TO START THE LONG TERM WITH
THE COLDEST DAY OF THE FORECAST ON WEDNESDAY. HIGH TEMPERATURES
ACROSS NORTHERN ARKANSAS MAY STRUGGLE TO REACH FREEZING. MODELS
AGREE THAT HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH THURSDAY
BEFORE IT SLIDES OFF TO THE EAST. SOUTHERLY WINDS WILL RETURN...AS
WILL A RETURN OF MOISTURE AS A SURFACE LOW DEVELOPS ALONG THE
WESTERN GULF COAST. MODELS SOMEWHAT DISAGREE ON THE TIMING AND TRACK
OF THE SURFACE LOW...BUT EVEN WITH THE SOMEWHAT WARMER TRACK OF THE
GFS...IT APPEARS SOME FORM OF WINTRY PRECIPITATION WILL BE POSSIBLE
ACROSS NORTHERN ARKANSAS.  AT THIS TIME...WITH THIS MUCH
UNCERTAINTY...DO NOT HAVE ENOUGH CONFIDENCE TO GO ABOVE CHANCE POPS
AT THIS TIME FOR FRIDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Dec 27, 10:55 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1055 AM CST SAT DEC 27 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1055 AM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF RAIN WILL CONTINUE ACROSS THE STATE...WITH GENERALLY
LIGHT RAINFALL AMOUNTS EXPECTED. THERE IS THE POTENTIAL FOR ISOLATED
THUNDERSTORMS IN AREAS SOUTH OF A LINE FROM CAMDEN TO BRINKLEY.
WHILE A STRONG STORM WITH LARGE HAIL CAN NOT BE RULED OUT...THIS
WILL NOT BE A WIDESPREAD SEVERE WEATHER EVENT.

THERE IS THE POTENTIAL FOR SOME SNOW FLAKES MIXING IN WITH RAIN
ACROSS THE HIGHER TERRAIN OF NORTHERN AND WESTERN ARKANSAS LATE THIS
AFTERNOON INTO THIS EVENING. THIS WILL MAINLY BE NORTH OF A LINE
FROM MENA...TO CLINTON...TO ASH FLAT. NO ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PRECIPITATION WILL TAPER OFF SUNDAY FROM WEST TO EAST WITH COLDER
AIR MOVING INTO THE STATE FOR THE NEW WORK WEEK. WEDNESDAY WILL BE
THE COLDEST DAY OF THE WEEK WITH AFTERNOON HIGH TEMPERATURES
STRUGGLING TO REACH THE FREEZING MARK ACROSS NORTHERN ARKANSAS.
PRECIPITATION WILL RETURN TO THE FORECAST AS THE NEXT STORM
SYSTEM WILL MAKE ITS WAY TOWARDS ARKANSAS LATE THURSDAY AND INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Dec 27, 10:36 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1036 AM CST SAT DEC 27 2014

ARZ066>068-271705-
BRADLEY AR-CALHOUN AR-OUACHITA AR-
1036 AM CST SAT DEC 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN OUACHITA...
SOUTHEASTERN CALHOUN AND WESTERN BRADLEY COUNTIES UNTIL 1100 AM
CST...

AT 1034 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF CALION...OR 6 MILES
NORTHEAST OF NORPHLET...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  HAMPTON...            LANARK...             HERMITAGE...
  HARRELL...            HAMPTON MUNI ARPT...  JERSEY...
  ARTESIAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3335 9254 3337 9257 3335 9261 3335 9262
      3336 9264 3365 9241 3347 9210 3332 9249
      3331 9253
TIME...MOT...LOC 1636Z 230DEG 34KT 3337 9255

226

The radar

The Little Rock radar (KLZK), 143 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
December 27, 11:04 AM CST
Where
Bradley County, 2 mi SW of Banks
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.550, -92.305

Large limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546480.